New Jersey, 2003

Winter Weather in New Jersey, February 1, 2003

February 1, 2003 · NWS PHI · 1 event in 1 county or zone

A high pressure ridge that extended from the Canadian Maritimes into the Middle Atlantic States brought in cold air at the surface. Meanwhile a relatively weak low pressure system formed off the Carolina coast the morning of January 31st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A high pressure ridge that extended from the Canadian Maritimes into the Middle Atlantic States brought in cold air at the surface. Meanwhile a relatively weak low pressure system formed off the Carolina coast the morning of January 31st. It moved slowly north to near Cape Hatteras, North Carolina the morning of February 1st and then accelerated to a position halfway between Nova Scotia and Cape Cod the morning of the 2nd. Warmer air brought in aloft from this low caused a mixture of light snow and freezing rain to fall across the higher terrain of Sussex County from the early morning into the early afternoon of the first. Enough warm air moved in near the surface by that afternoon to change precipitation over to plain rain. Ice accretions were generally less than one-tenth of an inch. Untreated roadways were hazardous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 31, 9:58 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Jan 31, 9:58 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 PM EST FRI JAN 31 2003

UPDATING TO ADD MENTION OF SOME LGT SNW IN THE FAR NWRN ZONES
OVNGT...AND ADJUST SOME OF THE OTR WORDING. DONT SEE MUCH SGFNT
PCPN TIL NR MRNG. WL SEE WHAT ALL THE NEW 00Z PROGS HAVE TO OFFER
BFR MAKING ANY MAJOR ADJUSTMENTS TO THE FCST.

NO CHGS ON MARINE. ERYR AFD HAD NOT MENTIONED SML CRAFT ALG THE
CST...WHICH CONTS.

KRAUS

------------------------------------------------------
PREVIOUSLY...

I WILL KEEP THE WINTER WEATHER ADVISORY FOR THE NORTHERN 8 ZONES FOR
ONLY CARBON...MONROE AND SUSSEX (NJ) CONTINUING INTO SATURDAY. TEMPS
CONT BELOW 32 IN THE NRN 3 COUNTIES BUT HAVE RISEN A BIT ABOVE 32 IN
THE REST OF THE ZONES WITH THE ADVISORY. HOWEVER...AFTER DARK TEMPS
MAY FALL A DEGREE OR TWO...IN ADDITION THE COLDER NRN PARTS OF THE
ZONES ARE COLDER TOO...IE SUPPORTING THE CONTINUATION OF THE WSW.

TEMPS CONT TO WARM MOST AREAS SAT AND ONLY THE NRN 3 ZONES WILL
PROBABLY STILL HAVE AREAS WITH SUB 32 TEMPS.

SINCE THE MODELS SHOW THE MOISTURE MAINLY BELOW 12K FT...PCPN AMNTS
SHOULD BE LIGHT AND AVG .10 TO .15 INCH FOR THE EVENT...NO NEED TO
UPGRADE THE ADVISORY. ANY STEADY RAIN SHOULD BE AS THE SHORT WAVE
MOVES THROUGH FROM 08-14Z...OTHERWISE GENLY LIGHT INTERMITTENT PCPN.

NW FLOW DVLPS SAT AFTN AND DRYING FOLLOWS. EVEN THOUGH THE AIRMASS
ARRIVING IS COLDER AT 850 THAN THE CURRENT AIRMASS...MIXING OUT OF
THE TRAPPED COLD SFC LAYER WILL ALLOW TEMPS TO BE ABOVE NORMAL FOR
SUN AND THE EARLY PART OF NEXT WEEK.

THE NEXT COLD AIRMASS ARRIVES TUE NIGHT/WED.

FCSTID =    9
MPO   31  31  26  39 /  80  80  30  10
ABE   33  33  29  45 /  80  80  20  10
RDG   33  35  30  45 /  80  80  20  10
PHL   33  38  33  48 /  70  70  10  10
12N   32  34  28  43 /  80  80  30  10
SMQ   33  37  31  45 /  70  70  20  10
TTN   33  38  31  46 /  70  70  10  10
MIV   34  39  32  49 /  70  70  10  10
ACY   38  40  34  46 /  70  70  10  10
ILG   33  38  31  47 /  70  70  10  10
DOV   33  40  33  49 /  70  70  10  10
GED   34  43  34  49 /  70  70  10  10
ESN   33  42  34  48 /  70  70  10  10

RNS

.PHI...WINT WX ADVY TNGT AND SAT PA54,55 NJ1
       WINT WX ADVY TNGT PA60-62, NJ7,8
       SML CRAFT CST.
Hazardous weather outlook, Jan 31, 4:50 AM EST, 21 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EST FRI JAN 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT EARLY THIS MORNING FOR
NORTHEASTERN MARYLAND...THE NORTHERN TWO-THIRDS OF DELAWARE...AND
EXTREME SOUTHERN NEW JERSEY EXCEPT VERY NEAR THE COAST.

A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED FOR BERKS COUNTY
PENNSYLVANIA AS WELL AS THE LEHIGH VALLEY AND SOUTHERN POCONOS OF
EASTERN PENNSYLVANIA...AND FOR NORTHWESTERN NEW JERSEY FOR TONIGHT
FOR FREEZING RAIN AND SNOW...1 OR 2 INCHES OF SNOW POSSIBLE BY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...

A WINTER WEATHER ADVISORY WILL CONTINUE INTO SATURDAY AFTERNOON FOR
BERKS COUNTY PENNSYLVANIA AS WELL AS THE LEHIGH VALLEY AND SOUTHERN
POCONOS OF EASTERN PENNSYLVANIA...AND FOR NORTHWESTERN NEW JERSEY
FOR FREEZING RAIN AND SNOW...1 TO 3 INCHES TOTAL ACCUMULATION OF
SNOW.

IN ADDITION...RIVER FLOODING DUE TO ICE JAMS WILL ALSO BE POSSIBLE
AS ICE IN AREA RIVERS CONTINUES. WITH WARMER TEMPERATURES...SOME OF
THIS ICE COULD SHIFT OR JAM AND CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
February 1, 2:00 AM EST to 1:00 PM EST
Where
Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343410.